Flood, Lea
- When
- August 21, 2:55 PM MST to 3:15 PM MST
- Where
- Lea County, Tatum
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Minor street flooding was reported in Tatum along with small hail.
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 12:05 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT WED AUG 21 2002 A WEAK SURFACE TROUGH EXTENDS SOUTH ACROSS THE PLAINS OF NEW MEXICO...AND A MID LEVEL RIDGE IS CURRENTLY ACROSS THE CENTRAL RIO GRANDE VALLEY. OF CONCERN ARE ISOLATED HEAVY 24 HOUR RAINFALL AMOUNTS ACROSS THE BIG BEND...SOME AS MUCH AS 2 TO 4 INCHES. FOCUS FOR STORM ACTIVITY TONIGHT SHOULD BE FROM THE BIG BEND/DAVIS MOUNTAINS...NORTHEAST ACROSS THE UPPER TRANS PECOS...FAR SOUTHEAST NEW MEXICO...AND THE WESTERN BASIN. THIS COINCIDES WITH AREA OF LIFT/MID LEVEL INSTABILITY DEPICTED ON VIS IMAGERY. VAPOR IMAGERY INDICATES A NARROWING ZONE OF SUBTROPICAL MOISTURE EXTENDING ACROSS THE AREA...WEST OF THE RIDGE. OBSERVED AND FORECAST SOUNDINGS INDICATE AN ALMOST MODIFIED TROPICAL TYPE SOUNDING WITHIN THIS ZONE ABOVE AN INVERTED V BOUNDARY LAYER. THEREFORE... MICROBURSTS WILL BE POSSIBLE WITH STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL BE A CONCERN AS WELL...AND WILL BE MENTIONED IN THE CENTRAL ZONES. EXPECTED ISOLATED NATURE OF FLASH FLOODING SHOULD PRECLUDE THE NEED FOR FLASH FLOOD WATCH...HOWEVER WILL MONITOR RADAR TRENDS AND COVERAGE ACROSS THE BIG BEND. RIDGE SHOULD BUILD WEST THURSDAY...LIMITING CONVECTION TO MAINLY MOUNTAINOUS ZONES. LOW LEVEL THETA E AXIS...WHICH HAS CORRESPONDED WELL TO CONVECTION LAST SEVERAL DAYS...WILL MIGRATE WEST THROUGH FRIDAY. WILL LEAVE ISOLATED THUNDER ACROSS THOSE AREAS...WITH A DRYING TREND EXPECTED BEYOND TONIGHT FOR THE PLAINS. NO HARD EVIDENCE FOR CHANGING THE EXTENDED ATTM. PRELIMINARY NUMBERS... MAF 74/100/76/099 4--0 LSA 72/099/72/097 4--0 6R6 75/098/75/097 2--0 MRF 62/092/63/090 5211 CNM 70/102/71/101 21-- .MAF... TX...NONE. NM...NONE. LINDLEY
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT WED AUG 21 2002 .SYNOPSIS... A SURFACE LOW PRESSURE TROUGH OVER FAR WEST TEXAS COMBINED WITH ABUNDANT MOISTURE AND DAYTIME HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE DAVIS MOUNTAINS...THE BIG BEND REGION AND THE ADJACENT PLAINS OF PECOS AND REEVES COUNTIES. .WEATHER HAZARDS... THUNDERSTORMS... ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL RESULTING IN LOCAL FLOODING. AREAS WHICH HAVE RECENTLY RECEIVED SIGNIFICANT RAINFALL WILL BE SUSCEPTIBLE TO WATER COVERED ROADWAYS AND LOCAL FLOODING OF ARROYOS AND BAR DITCHES. WIND GUSTS TO 60 MPH...SMALL HAIL AND FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. SPOTTER ACTIVATION IS NOT ANTICIPATED. PLATT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Minor street flooding was reported in Tatum along with small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313847.